Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 19, NWS Aberdeen, SD

May 7, 201210 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at May 7, 2012, 9:52 AM CDT for 10 counties in South Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 7, 2012, 9:52 AM CDT (14:52 UTC)
Expired
May 7, 2012, 5:44 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS73 KABR 071452
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
952 AM CDT MON MAY 7 2012

...STRONG NORTHWEST WINDS TODAY...

.A LOW PRESSURE SYSTEM OVER SOUTHERN MANITOBA WILL HELP PUSH AIR
DOWN TOWARD THE GROUND TODAY. FACTOR IN A PARTLY TO MOSTLY SUNNY
START TO THE DAY AND STRONG NORTHWEST MIXING WINDS AVAILABLE...AND
THE RESULT IS EXPECTED TO BE SEVERAL HOURS THROUGHOUT THE DAY
TODAY WHEN SUSTAINED NORTHWEST WINDS WILL BE 25 TO 35 MPH.

SDZ003-007-008-011-015-019>023-080000-
/O.NEW.KABR.WI.Y.0019.120507T1452Z-120508T0000Z/
CORSON-MARSHALL-ROBERTS-DAY-DEWEY-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...MCLAUGHLIN...BRITTON...SISSETON...
WEBSTER...TIMBER LAKE...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
952 AM CDT MON MAY 7 2012 /852 AM MDT MON MAY 7 2012/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* TIMING...STRONG NORTHWEST WINDS DEVELOPING THIS MORNING WILL
  PERSIST INTO THIS AFTERNOON.

* WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH SHOULD BE
  EXPECTED.

* IMPACTS...STRONG WINDS WILL MAKE IT TOUGH ON TRAVEL FOR HIGH
  PROFILE VEHICLES TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
533 
WWUS73 KABR 071947
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
247 PM CDT MON MAY 7 2012

...STRONG NORTHWEST WINDS TODAY...

.A PARTLY TO MOSTLY SUNNY DAY AND STRONG NORTHWEST MIXING WINDS
ARE PRODUCING SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS.

SDZ003-007-008-011-015-019>023-080000-
/O.CON.KABR.WI.Y.0019.000000T0000Z-120508T0000Z/
CORSON-MARSHALL-ROBERTS-DAY-DEWEY-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...MCLAUGHLIN...BRITTON...SISSETON...
WEBSTER...TIMBER LAKE...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
247 PM CDT MON MAY 7 2012 /147 PM MDT MON MAY 7 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG NORTHWEST WINDS WILL PERSIST THROUGH LATE THIS
  AFTERNOON.

* WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE.

* IMPACTS...STRONG WINDS WILL MAKE IT TOUGH ON TRAVEL FOR HIGH 
  PROFILE VEHICLES TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
308 
WWUS73 KABR 072244
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT MON MAY 7 2012


SDZ003-007-008-011-015-019>023-072345-
/O.CAN.KABR.WI.Y.0019.000000T0000Z-120508T0000Z/
CORSON-MARSHALL-ROBERTS-DAY-DEWEY-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...MCLAUGHLIN...BRITTON...SISSETON...
WEBSTER...TIMBER LAKE...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
544 PM CDT MON MAY 7 2012 /444 PM MDT MON MAY 7 2012/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA. WEST TO NORTHWEST WINDS 20 TO
30 MPH WITH HIGHER GUSTS WILL CONTINUE THROUGH MID EVENING BEFORE
WEAKENING FURTHER OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 7, 6:59 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 7, 6:59 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
659 AM CDT MON MAY 7 2012

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 12Z TAF ISSUANCE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
A LIGHT TO MODERATE WESTERLY BREEZE IS BEING MAINTAINED EARLY THIS
MORNING AS LOW PRESSURE MOVES EAST ALONG THE CANADIAN BORDER.
LATER TODAY THESE WINDS WILL INCREASE AND BECOME BREEZY/WINDY.
SPEEDS LOOK TO STAY JUST SHY OF CRITERIA BUT SOMETHING TO MONITOR.
WITH COLD TEMPS ALOFT AND STEEP LAPSE RATES...WILL SEE SPOTTY
LIGHT SHOWERS DEVELOPING DURING THE AFTERNOON HOURS. THE MAJORITY
OF THESE SHOWERS ARE EXPECTED ACROSS NORTH DAKOTA AND NORTHERN
MINNESOTA BUT COULD SEE ISO COVERAGE ACROSS THE NORTHERN CWA.
CAPE IS VERY MINIMAL SO LEFT THUNDER OUT OF FORECAST FOR THE TIME
BEING. AS THE LOW SHIFTS SOUTHEAST TOWARDS THE GREAT LAKES TONIGHT
AND TUESDAY...A VORT LOBE ROTATES SOUTHWARD AROUND MAIN UPPER LOW.
THIS FEATURE WILL GENERATE MORE LIGHT SHOWER ACTIVITY ACROSS THE
EASTERN CWA...WITH THE BULK OF THE ACTION EXPECTED ACROSS
MINNESOTA. SFC HIGH BUILDS INTO THE AREA TUESDAY NIGHT INTO
WEDNESDAY MORNING WITH CLEARING SKIES...LIGHT WINDS AND COLD
TEMPERATURES. WEDNESDAY MORNING LOWS EXPECTED TO DROP INTO THE
UPPER 30S FOR MANY LOCATIONS. FAVORED COLD SPOTS UNDER THE CENTER
OF THE HIGH...SUCH AS THE JAMES VALLEY...COULD BE ONE OF THE
COLDER SPOTS IN THE CWA IN A SETUP LIKE THIS. COULD SNEAK INTO THE
MID 30S PERHAPS. THIS THOUGH...WILL ALL DEPEND ON JUST HOW CLEAR
THE SKIES BECOME. MODELS ARE INDICATING SOME RESIDUAL MOISTURE
AROUND 850 MB ON THE BACK SIDE OF THE LOW SO MAYBE A FEW CLOUDS
LINGERING OVER THE AREA.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE DURING THE LONG TERM PERIOD REMAINS THE
TIMING OF AN UPPER LEVEL S/W TROUGH AND ASSOCIATED SURFACE
LOW/COLD FRONTAL PASSAGE. MODELS REMAIN IN RELATIVELY GOOD AGREEMENT
REGARDING THE TIMING AND PLACEMENT OF THIS TROUGH...BRINGING THE
SFC LOW AND ASSOCIATED COLD FRONT THROUGH THE NORTHERN PLAINS
THURSDAY AFTERNOON/EVENING. ECMWF IS ABOUT SIX HOURS SLOWER THAN
THE GFS...AS IS TYPICALLY THE CASE. LEANED MORE TOWARD THE HIGHER
SKILLED ECMWF MODEL...LEAVING SHOWER/T-STORM MENTION OUT OF THE
FORECAST UNTIL AFTER 00Z FRIDAY. SLIVER OF 1500J/KG OF MU CAPE
DEVELOPS OVER MAINLY EAST RIVER AREAS THURSDAY EVENING ALONG THE
SFC COLD FRONT/BOUNDARY...BRINGING THE POTENTIAL FOR A STRONG
STORM OR TWO. THIS SYSTEM IS RATHER PROGRESSIVE AND IS EXPECTED
TO SLIDE EAST OF THE REGION BY FRIDAY MORNING...LIMITING THE
POTENTIAL FOR HEAVY RAINFALL TO ISOLATED AND BRIEF. KEPT FRIDAY
NIGHT THROUGH SUNDAY NIGHT TIME-FRAME DRY WITH A WEAK AND FLAT
NWLY FLOW ALOFT IN PLACE.

TEMPERATURES ABOVE SEASONAL AVERAGES ARE EXPECTED IN THE SLY FLOW
AHEAD OF THE FRONT THURSDAY...COOLING TO SLIGHTLY BELOW AVG BEHIND
THE FROPA FRIDAY. A WARMING TREND IS EXPECTED FOR THE WEEKEND.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF LOW END VFR CIGS WILL PUSH INTO NORTHEAST SD AROUND MID
TO LATE MORNING. A FEW SPRINKLES OR AN ISOLD -SHRA IS POSSIBLE EAST OF
THE JAMES RIVER DURING THE AFTERNOON. NORTHWEST WINDS WILL PICK UP
AGAIN AND GET GUSTY BY MID MORNING...CONTINUING UNTIL AROUND
SUNSET. AN AREA OF MVFR CIGS IS EXPECTED TO SLIDE INTO NORTHEAST
SD LATE TONIGHT/EARLY TUESDAY MORNING...IMPACTING KABR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 7, 3:49 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
349 AM CDT MON MAY 7 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
349 AM CDT MON MAY 7 2012 /249 AM MDT MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.